Random head pains

Hi everyone, happy Monday! I was wondering if anyone else gets these? Really sudden and sharp pains in the head that come and go, and rarely in the same place. I have bouts of them (this time I'm on day two) and so sharp are they sometimes that they stop me in my tracks. I worry because I have had a lacunar infarct, two TIAs and have an aneurysm. My INR is only at 2 but Prof Hunt wants to raise that - waiting for the ok from the neurologist.

13 Replies

  • Hi there, if this is continuing and the system is on go slow, do chase up the neurologist and more importantly Professor Hunt, as she clearly will know what to do, to help you and manage your care. MaryF

  • Thanks Mary. I replied to Lure2 - am under Prof Hunt's wing now, but didn't get a chance to discuss these pains xx

  • Hi,

    Please talk as soon as possible with Prof Hunt. I think I saw her on Patiens Day (on the video of course as I am in Stockholm) and in that case she ought to be a very good APS-doctor.

    You should not have those sudden Sharp pain in your head. I am not a doctor but I dare say that you have too low INR. We, with those stabbing pain, usually need an INR over at least 3.5 (Warfarin). An INR of 2.0 is useless as we have very thick blood. Then you are practically not anticoagulated at all.

    We have noticed on this site that the Neurologists do not "get" what this illness is about.

    Thank you! I wish you a "happy Monday" and a happy week also. Take care!

    Best wishes from Kerstin in Stockholm

  • Thanks Kerstin, I thought it must be INR. I saw Professor Hunt 2 weeks ago for the first time and will see her again in 2 weeks. I had such a list and she had so many tests to do I was in there well over an hour! Sadly didn't discuss these particular pains but she is pushing for my INR to be raised. Complications with the aneurysm, I think.

  • Good that you are going to see her again then! Stick to her if you can!!

    Probably she thinks that you have too low INR. I understand that the aneurysm can be a complication but we have really very thick blood. Anyway she is a person who can have a solution to your problems.

    Please do as Mary says and seek her up at once!

    Good luck with everything!


  • Hi there

    yes - periodically I get a buzzing or sharp electric shock pain through my head, usually around my temples or through my ears into my cheek. I will raise with my haematologist tomorrow - you forget small things and any suggestion that these symptoms are anything to worry about or mention. Hope you get yours checked out, will keep you updated


  • I get these too every now and again. Sudden needle like sharp pains that last about 3-5 seconds each time they hit. Sometimes at base of skull, and sometimes behind ear on side of head. I try to rub where they come on, and can't get close enough to the source...which seems way inside and not on the surface or muscular in any way. Usually they go away as quickly as they come on...but it always is very concerning based on the APS diagnosis. I have yet to get any proper attribution of these to the APS...but no one else I know gets them, and I think it must be related.

  • Hi Sandrapanda,

    Are you still on Aspirin?

    I had 5 or 6 diffeerent neurological symptoms when I was still on Aspirin. After Warfarin and a high INR all of those 5 or 6 neurological symptoms of APS have disapperared.

    I had also that sharp sudden pain in my head at different parts (one part at a time) for a couple of minutes or sometimes perhaps seconds.

    I wonder if you have got an APS-Specialist and also if you are well and properly anticoagulated? You know the more I read and listen to people I understand that we really have very thick blood and a proper and steady anticoagulation is the key to feel good again.

    Best wishes from Kerstin in Stockholm

  • Yes I all so had a stroke on my left side started with stabbing pains above my ear I get bad headache for days but last Sunday I got very bad stabbing pains in the right side of my head above my ear it was all full it was like some one was putting a knife in my head was on and off all day it did scare me but latter on that night it stopped not had it again thanks god but my INR is ment to be up to 3.5 and it's still 2.2 and the hospital send I am going on a trial for 6 months but they are not putting my warfarin up yet can not get my head round it I go back to my GP on the 3rd next month so will see wot happens then x

  • Hi Lesley,

    I know that Mary suggested that you should send an e-mail to the secretary. Did you have an answer?

    You can not go with this stabbing headache any longer. It is probably TIAs or microclots. They have decided to let you have a higher INR of 3.5 and that is good but you must tell them that you feel so bad and that your INR is still only 2.2.

    Please call them tomorrow and tell them about your low INR and also that you have those stabbing headaches that come and go. I also had those.

    Take care and good luck!


  • I've talked to the hospital and doctors on Monday Thursday and Friday now they say it's going to be a trip for 6 months but they still not changing my warfin still on same amount they say I have to stay on it it was just that one day but do have bad heads most days I see my GP on the 3rd next month may get some where then been told next time just go to ANE with it I know it sound daft but some times feel as if I wast there time but better to be safe then sorry thanks x

  • Yes I do and some are scary as as you say they stop you in your tracks. I hold my head in that place and think it is going to turn into a stroke or I don't know what .It feels as if there is a movement in my head and then it stops thankfully.My INR is now up at 3.2.I wonder if it is normal with APS asco sultant said it was in the small brain part

  • I had it again, really bad, the other night. Also would have dropped to the floor if my partner wasn't there to grab me. The worry is there's no support locally. I had an INR of 1.6 last week but clinic sent me away with a minor adjustment to the weekly warfarin dose that didnt take effect for two days. The day after, I fitted. When I rang the haematologist to ask if I should have had clexane to get my INR higher, I was put through to the clinic nurse (the one who is too cautious, the one who sent me on my way with an INR of 1.6!) All she said was go to a & E if it happens again. Why not prevent it happening in the first place?!!!

You may also like...